Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 31, NWS Paducah, KY

February 29, 2012New Madrid County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Feb 29, 2012, 5:07 AM CST for New Madrid County, Stoddard County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 5:07 AM CST (11:07 UTC)
Expired
Feb 29, 2012, 5:30 AM CST
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties New Madrid County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 1:14 AM CSTTornado WatchSPC11 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS53 KPAH 291107
SVRPAH
MOC143-207-291130-
/O.NEW.KPAH.SV.W.0031.120229T1107Z-120229T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
507 AM CST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEW MADRID COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 530 AM CST.

* AT 506 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BERNIE...AND MOVING EAST AT 65 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  BERNIE...PARMA...CANALOU...MATTHEWS...FARRENBURG...BAKER AND
  CATRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY
AND SOUTHEAST MISSOURI.

LAT...LON 3662 8998 3662 9010 3672 9013 3684 8950
      3683 8949 3665 8937 3656 8996
TIME...MOT...LOC 1107Z 259DEG 57KT 3665 8999
WIND...HAIL 70MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 4:12 AM CST, 55 minutes earlier.

Area forecast discussion, Feb 29, 4:12 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CST WED FEB 29 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 355 AM CST WED FEB 29 2012

DELAYED DISCUSSION DUE TO ONGOING SEVERE WEATHER.

CURRENT LINE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS CONTINUE TO MOVE INTO INCREASING INSTABILITY
AND SHEAR AT 4 AM CST. MAINTENANCE OF THE TORNADIC CIRCULATIONS
WILL LIKELY PERSIST AS ISOLATED SUPERCELLS TAP INTO INCREASING
BULK SHEAR ABOVE 60 KTS...HELICITIES ABOVE 500 M2/S2...AND MOIST
UNSTABLE CAPES EXCEEDING 1000 J/KG THROUGH 6 AM CST.

PLEASE REFER TO THE LATEST STORM PREDICTION CENTER OUTLOOKS AND
DISCUSSIONS FOR MORE SPECIFIC DETAILS.

ANOTHER ZONE OF MOISTURE CONVERGENCE AND THETAE ADVECTION IS
APPEARING TO INCREASE OVER SOUTHEAST ILLINOIS AND THE PENNYRILE
REGION OF WEST KENTUCKY AS OF 10Z. THIS MAY AID IN THE MAINTENANCE
OF THE SOUTHWEST ILLINOIS SUPERCELL/TORNADO THROUGH AT LEAST 12Z.
SOME REGENERATION AND INITIATION OF NEW CONVECTION MAY OCCUR IN
WESTERN KENTUCKY BETWEEN 5 AM AND 7 AM CST.

DEPENDING ON THE TIMING OF THE FRONTAL PASSAGE...ADDITIONAL
CONVECTION MAY DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON
OVER THE SOUTHERN PENNYRILE REGION OF WEST KENTUCKY...PER THE 3KM
HRRR 1 KM REFLECTIVITY FORECASTS THROUGH NOON.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL WORK NORTHWARD
FROM THE LOWER MISSISSIPPI VALLEY LATE THURSDAY NIGHT...WITH THE
BEST INSTABILITY...SHEAR...AND MOISTURE EXPECTED DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS ON FRIDAY. THE 00Z-06Z
DETERMINISTIC GFS GUIDANCE STILL APPEARS TO HAVE A CONSISTENT
HANDLE ON THE TIMING AND PLACEMENT OF THIS CONVECTION AND WAS
GENERALLY FOLLOWED WITH THE SHORT TERM UPDATES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 355 AM CST WED FEB 29 2012

FORECAST CONFIDENCE IN THE EXTENDED PERIODS IS QUITE HIGH. THE
ONLY POPS ARE ON SUNDAY WHEN THE GFS AND ECMWF SWEEP A FULL LATITUDE
TROUGH THROUGH THE REGION. THEY GENERATE A SATURATED LAYER WITH
STEEP LAPSE RATES GENERALLY AT AND ABOVE 700MB...WHICH IS IN THE -15
TO -25 DEGREE RANGE. CERTAINLY CANNOT RULE OUT ISOLATED SHOWERS AND
THUNDERSTORMS AT SOME POINT SUNDAY EAST OF THE MISSISSIPPI RIVER.
THERE IS A LOT OF DRY AIR AND STEEP LAPSE RATES BELOW 700MB...SO
THERE IS THE POTENTIAL FOR DRY THUNDERSTORMS AND STRONG MIXING.

SOME RECENT MODEL RUNS BRING THE VERY ELEVATED CONVECTION INTO THE
AREA SATURDAY NIGHT...WHEN TEMPERATURES ARE EXPECTED TO BE JUST
BELOW FREEZING...WHICH COULD ALLOW SNOW TO REACH THE GROUND. FOR NOW
HAVE A SLIGHT CHANCE OF RAIN SHOWERS ONLY ON SUNDAY. GUSTY WEST
NORTHWEST WINDS WILL IMPACT MUCH OF THE AREA...REGARDLESS OF
PRECIPITATION. LATER SHIFTS WILL HAVE TO CLOSELY MONITOR THE ODD
POTENTIALS WITH THIS SYSTEM.

OTHERWISE SURFACE HIGH PRESSURE WILL DOMINATE THE REGION OVER THE
WEEKEND AND INTO MONDAY. TEMPERATURES WILL BE CLOSE TO NORMAL LEVELS
FOR A CHANGE. SOUTHERLY RETURN FLOW WILL COMMENCE LATE MONDAY...AND
VERY GUSTY SOUTH WINDS ARE EXPECTED TUESDAY...AS TEMPERATURES WARM
WELL BACK INTO THE 60S. THE LATEST GFS AND ECMWF HOLD OFF OUR NEXT
CHANCE OF CONVECTION TIL AT LAST WEDNESDAY...WHEN ANOTHER FRONT WILL
MOVE INTO THE REGION.

&&

.AVIATION...(FOR THE 09Z TAFS THROUGH 09Z EARLY THURSDAY MORNING)
ISSUED AT 355 AM CST WED FEB 29 2012

MAIN CONCERN REMAINS STRONG THUNDERSTORM POTENTIAL IN THE FIRST FEW
HOURS OF THE 12Z TAF PERIOD...AS A COLD FRONT MOVES THROUGH THE
REGION. MVFR CEILINGS WILL PREVAIL ACROSS THE AREA AS THE STORMS
APPROACH. THEN...PERIODS OF IFR CEILINGS AND LOCALLY STRONG WIND
GUSTS CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY LINGERING
THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE TERMINALS BY LATE
WEDNESDAY MORNING AS SKIES CLEAR.

WINDY CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED
SOUTHWEST WINDS AROUND 20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35
KNOTS. THE FUSTINESS SHOULD COME TO AN END WITH SUNSET...AND WEST TO
WEST NORTHWEST WINDS WILL GRADUALLY WEAKEN THROUGH THE NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...SMITH
LONG TERM....DRS
AVIATION...DRS/SMITH
Hazardous weather outlook, Feb 29, 3:47 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 AM CST WED FEB 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS
WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A
SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE
LINE OF STORMS.

THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER
THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND
HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO
DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL
BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE
WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND
SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION.

.SPOTTER INFORMATION STATEMENT...

IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER
ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS
MORNING.

IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND
TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT
ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE
ACTUAL DIAMETER IN INCHES.

SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND
AFTERNOON HOURS ON FRIDAY.

SMITH

In the hours before

Local storm report, Feb 29, 4:40 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     DEXTER                  36.79N 89.96W
02/29/2012                   STODDARD           MO   TRAINED SPOTTER

            NUMEROUS POWER OUTAGES WITH LARGE AMOUNT OF TREE DEBRIS.
            WINDS ESTIMATED 55 MPH.

&&

SMITTY
Local storm report, Feb 29, 4:41 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     HAIL             NEELYVILLE              36.56N 90.51W
02/29/2012  M1.75 INCH       BUTLER             MO   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED NEAR THE COMMUNITY OF
            NEELYVILLE.

&&

SMITTY
Local storm report, Feb 29, 4:43 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND DMG     2 S MARION              37.70N 88.94W
02/29/2012                   WILLIAMSON         IL   TRAINED SPOTTER

            POSSIBLE TORNADO. POWER FLASHES SOUTH OF MARION ILLINOIS
            APPEARS TO BE ELECTRICAL TRANSFORMERS BLOWING UP.

&&

SMITTY
Local storm report, Feb 29, 4:45 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             6 S MARION              37.65N 88.94W
02/29/2012  M0.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED SOUTH OF MARION ILLINOIS.

&&

SMITTY
Local storm report, Feb 29, 4:57 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND DMG     4 W HARRISBURG          37.74N 88.62W
02/29/2012                   SALINE             IL   TRAINED SPOTTER

            ELECTRICAL TRANSFORMERS FLASHING WEST OF HARRISBURG.
            POSSIBLE TORNADO.

&&

SMITTY
Local storm report, Feb 29, 4:59 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TORNADO          2 SW HARRISBURG         37.72N 88.58W
02/29/2012                   SALINE             IL   TRAINED SPOTTER

            CONFIRMED TORNADO BY TRAINED SPOTTER. APPROACHING THE
            SOUTH SIDE OF HARRISBURG.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 2:54 AM CSTSevere Thunderstorm WarningPAHCarter, Wayne36 min
Feb 29, 3:03 AM CSTTornado WarningPAHBollinger, Cape Girardeau42 min
Feb 29, 3:22 AM CSTSevere Thunderstorm WarningPAHButler, Carter, Wayne23 min
Feb 29, 3:40 AM CSTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne35 min
Feb 29, 3:43 AM CSTTornado WarningPAHBollinger, Cape Girardeau32 min
Feb 29, 4:10 AM CSTTornado WarningPAHRipley35 min
Feb 29, 4:14 AM CSTTornado WarningPAHBollinger, Scott, Stoddard31 min
Feb 29, 4:21 AM CSTSevere Thunderstorm WarningPAHButler, New Madrid, Scott, Stoddard24 min
Feb 29, 4:35 AM CSTTornado WarningPAHButler, Ripley, Stoddard25 min
Feb 29, 4:39 AM CSTSevere Thunderstorm WarningPAHMississippi, Scott, Stoddard36 min
Feb 29, 4:46 AM CSTTornado WarningPAHMississippi, Scott29 min
Feb 29, 4:51 AM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard24 min
Feb 29, 5:16 AM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott29 min
Feb 29, 5:23 AM CSTTornado WarningPAHMississippi, New Madrid, Stoddard37 min
Feb 29, 5:54 AM CSTTornado WarningPAHMississippi, New Madrid15 min
Feb 29, 7:06 AM CSTSevere Thunderstorm WarningPAHNew Madrid24 min
Feb 29, 7:29 AM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.